Journal of Statistical Physics

, Volume 166, Issue 5, pp 1226–1246 | Cite as

The Largest Fragment of a Homogeneous Fragmentation Process

  • Andreas Kyprianou
  • Francis Lane
  • Peter MörtersEmail author


We show that in homogeneous fragmentation processes the largest fragment at time t has size
$$\begin{aligned} e^{-t \Phi '(\overline{p})}t^{-\frac{3}{2} (\log \Phi )'(\overline{p})+o(1)}, \end{aligned}$$
where \(\Phi \) is the Lévy exponent of the fragmentation process, and \(\overline{p}\) is the unique solution of the equation \((\log \Phi )'(\bar{p})=\frac{1}{1+\bar{p}}\). We argue that this result is in line with predictions arising from the classification of homogeneous fragmentation processes as logarithmically correlated random fields.



We thank Yan Fyodorov who suggested this project to us. We would like to thank three anonymous referees for their careful reading of an earlier version of this paper. Francis Lane was supported by an EPSRC studentship for the duration of this project.


  1. 1.
    Addario-Berry, L., Reed, B.: Minima in branching random walks. Ann. Probab. 37(3), 1044–1079 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aïdékon, E.: Convergence in law of the minimum of a branching random walk. Ann. Probab. 41(3A), 1362–1426 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aïdékon, E.: The extrenal process in nested conformal loops. Preprint (2015)Google Scholar
  4. 4.
    Aïdékon, E., Shi, Z.: Weak convergence for the minimal position in a branching random walk: a simple proof. Period. Math. Hung. 61(1–2), 43–54 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Arguin, L.-P.: Extrema of log-correlated random variables: principles and examples. Lecture Notes. arXiv:1601.00582 (2016)
  6. 6.
    Arguin, L.-P., Bovier, A., Kistler, N.: The extremal process of branching Brownian motion. Probab. Theory Related Fields 157(3–4), 535–574 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Basdevant, A.L.: Fragmentation of ordered partitions and intervals. Electron. J. Probab. 11(16), 394–417 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Berestycki, J.: Multifractal spectra of fragmentation processes. J. Stat. Phys. 113, 411–430 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bertoin, J.: Lévy Processes. Cambridge Tracts in Mathematics, vol. 121. Cambridge University Press, Cambridge (1996)zbMATHGoogle Scholar
  10. 10.
    Bertoin, J.: Self-similar fragmentations. Ann. Inst. H. Poincaré Probab. Stat. 38(3), 319–340 (2002)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bertoin, J.: The asymptotic behavior of fragmentation processes. J. Eur. Math. Soc. 5(4), 395–416 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bertoin, J., Rouault, A.: Discretization methods for homogeneous fragmentations. J. Lond. Math. Soc. 72(1), 91–109 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Bramson, M.: Maximal displacement of branching Brownian motion. Commun. Pure Appl. Math. 31(5), 531–581 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Bramson, M.: Convergence of solutions of the Kolmogorov equation to travelling waves. Mem. Am. Math. Soc. 44(285), iv+190 (1983)Google Scholar
  15. 15.
    Bramson, M., Ding, J., Zeitouni, O.: Convergence in law of the maximum of the two-dimensional discrete gaussian free field. Commun. Pure Appl. Math. 69(1), 62–123 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Bramson, M., Zeitouni, O.: Tightness of the recentered maximum of the two-dimensional discrete Gaussian free field. Commun. Pure Appl. Math. 65(1), 1–20 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Daviaud, O.: Extremes of the discrete two-dimensional Gaussian free field. Ann. Probab. 34(3), 962–986 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fyodorov, Y.V., Giraud, O.: High values of disorder-generated multifractals and logarithmically correlated processes. Chaos Solitons Fractals 74, 15–26 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fyodorov, Y.V., Hiary, G.A., Keating, J.P.: Freezing transition, characteristic polynomials of random matrices, and the Riemann zeta function. Phys. Rev. Lett. 108, 170601 (2012)ADSCrossRefGoogle Scholar
  20. 20.
    Fyodorov, Y.V., Keating, J.P.: Freezing transitions and extreme values: random matrix theory, and disordered landscapes. Philos. Trans. R. Soc. Lond. Ser. A 372, 20120503 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fyodorov, Y.V., Le Doussal, P., Rosso, A.: Statistical mechanics of logarithmic REM: duality, freezing and extreme value statistics of \(1/f\) noises generated by Gaussian free fields. J. Stat. Mech. Theory Exp. 10, P10005 (2009)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Fyodorov, Y.V., Le Doussal, P., Rosso, A.: Counting function fluctuations and extreme value threshold in multifractal patterns: the case study of an ideal \(1/f\) noise. J. Stat. Phys. 149(5), 898–920 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hall, W.J.: On Wald’s equations in continuous time. J. Appl. Probab. 7, 59–68 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Krell, N.: Multifractal spectra and precise rates of decay in homogeneous fragmentation. Stoch. Process. Appl. 118, 897–916 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kyprianou, A.E.: Fluctuations of Lévy Processes with Applications, 2nd edn. Springer, Heidelberg (2014)CrossRefzbMATHGoogle Scholar
  26. 26.
    Madaule, T.: Maximum of a log-correlated Gaussian field. Annales de Institut Henri Poincaré 51, 1369–1431 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Mörters, P.: Why study multifractal spectra? In: Blath, J., Mörters, P., Scheutzow, M. (eds.) Trends in Stochastic Analysis: A Festschrift in Honour of Heinrich v. Weizsäcker, pp. 99–120. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  28. 28.
    Newman, D.J., Weissblum, W.E., Golomb, M., Gould, S.H., Anderson, R.D., Fine, N.J.: Property of an open, unbounded set. Am. Math. Mon. 62(10), 738 (1955)CrossRefGoogle Scholar
  29. 29.
    Rhodes, R., Vargas, V.: Gaussian multiplicative choaos and applications: a review. Probab. Surv. 11, 315–392 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Roberts, M.I.: A simple path to asymptotics for the frontier of a branching Brownian motion. Ann. Probab. 41(5), 3518–3541 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of BathBathUK

Personalised recommendations